'Killer heroin' prompts warning for Montreal drug users
Published Thursday, July 3, 2014 7:59PM EDT
Last Updated Friday, July 11, 2014 1:15PM EDT
Montreal's public health officials are sounding the alarm about a sudden spike in overdoses and deaths related to street drugs.
In the month of May alone, 13 people died. The agency is now investigating 53 overdoses and 18 deaths linked to street drugs -- including heroin likely laced with fentanyl.
“We did send a lot of samples to the labs and we are waiting to have those results. It may take a few more weeks before we know exactly what happened with those drugs,” said Dr. Richard Masse, director of the Montreal public health department.
There's particular concern about heroin, which is now being laced with fentanyl, a powerful painkiller.
Last year, Montreal police busted a synthetic drug lab and seized thousands of pills containing fentanyl.
Josee Charland used to be addicted to heroin. Now she's an outreach worker at Meta d'Ame, an organization that helps people struggling with drug abuse.
She and the executive director are worried about the kind of heroin surfacing on Montreal streets.
“People never know if it's the good one or the bad one, because there's one kind that's too strong and makes you overdose,” she said.
Guy-Pierre Levesque; executive director, says one way to stay safe is to reduce the dose.
“But usually when you say to a heroin addict to reduce his dose, he'll do the opposite because he wants to have a good buzz,” he pointed out.
Dr. Marie-Eve Goyer is an addiction specialist working at Cran, a research centre that helps opiate addicts.
She said fentanyl can also be sold on the black market as a powder and is used as a contaminant of heroin and many other drugs too.
“Normally we say it's like 40 times more powerful than basic heroin, but that's always a question of ratio, of how much contaminate you have and how much drug you use,” she explained.
Heroin users are being warned to take precautions, namely to make sure that they're not using the full dose and to make sure they are use with someone else, so that if they are having overdose symptoms, that person can act.